Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 108, NWS Omaha, NE

May 19, 2012Monona County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at May 19, 2012, 5:49 AM CDT for Monona County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2012, 5:49 AM CDT (10:49 UTC)
Expired
May 19, 2012, 6:15 AM CDT
In force
26 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Monona County, IA

The radar

The Omaha radar (KOAX), 86 km from the middle of the area, began a volume at 10:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
2449 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WUUS53 KOAX 191049
SVROAX
IAC133-191115-
/O.NEW.KOAX.SV.W.0108.120519T1049Z-120519T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
549 AM CDT SAT MAY 19 2012

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONONA COUNTY IN WEST CENTRAL IOWA...

* UNTIL 615 AM CDT

* AT 548 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS 
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
  HAIL. THIS STORM WAS LOCATED NEAR ONAWA...OR 36 MILES SOUTH OF 
  SIOUX CITY...AND MOVING NORTHEAST AT 20 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  ONAWA...WHITING...CASTANA...TURIN AND RODNEY. 

THIS INCLUDES INTERSTATE 29 NEAR MILE MARKER 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4194 9613 4195 9614 4197 9613 4198 9616
      4207 9623 4221 9609 4222 9607 4221 9592
      4210 9576
TIME...MOT...LOC 1048Z 224DEG 19KT 4200 9614 
WIND...HAIL <50MPH 1.00IN

$$

MILLER
2 follow-up statements
705 
WWUS53 KOAX 191100
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
600 AM CDT SAT MAY 19 2012

IAC133-191115-
/O.CON.KOAX.SV.W.0108.000000T0000Z-120519T1115Z/
MONONA IA-
600 AM CDT SAT MAY 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM 
CDT FOR MONONA COUNTY...

AT 558 AM CDT...NATIONAL WEATHER SERVICE METEROLOGISTS INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS 
STORM WAS LOCATED JUST NORTH OF ONAWA...OR 34 MILES SOUTHEAST OF 
SIOUX CITY... MOVING NORTHEAST AT 25 MPH. 

LOCATIONS IMPACTED INCLUDE...
ONAWA...CASTANA...TURIN AND RODNEY. 

THIS INCLUDES INTERSTATE 29 NEAR MILE MARKER 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES 
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY 
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST 
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO 
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4202 9594 4196 9610 4201 9612 4207 9618
      4221 9609 4222 9607 4222 9605 4221 9605
      4221 9592 4210 9576
TIME...MOT...LOC 1058Z 220DEG 20KT 4205 9610 
WIND...HAIL <50MPH 1.00IN

$$

MILLER
588 
WWUS53 KOAX 191109
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
609 AM CDT SAT MAY 19 2012

IAC133-191125-
/O.EXP.KOAX.SV.W.0108.000000T0000Z-120519T1115Z/
MONONA IA-
609 AM CDT SAT MAY 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR MONONA COUNTY WILL EXPIRE 
AT 615 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  
HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT 
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER 
SERVICE OMAHA.

LAT...LON 4202 9594 4196 9610 4201 9612 4207 9618
      4221 9609 4222 9607 4222 9605 4221 9605
      4221 9592 4210 9576
TIME...MOT...LOC 1109Z 224DEG 19KT 4205 9610 

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:15 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 19, 3:15 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 AM CDT SAT MAY 19 2012

.DISCUSSION...

THUNDERSTORM POTENTIAL THROUGH TONIGHT IS THE MAIN FORECAST CONCERN.
SOME SEVERE STORMS APPEAR POSSIBLE ALONG WITH LOCALLY HEAVY RAIN
MAINLY FROM LATE AFTERNOON THROUGH THE EVENING.

500 MB CHART FROM LAST EVENING SHOWED A TROUGH OVER THE ROCKIES AND
STARTING TO MOVE OUT INTO THE HIGH PLAINS. 12 HOUR HEIGHT FALLS WERE
NOT ALL THAT IMPRESSIVE...WITH A MAX OF 40 METERS AT GRAND JUNCTION.
MOISTURE AT 850 MB WAS STILL MEAGER...BUT VALUES UP TO AROUND 10
DEGREES CELSIUS WERE NOTED FROM PARTS OF TEXAS INTO SOUTHWESTERN
OKLAHOMA.

A COLD FRONT WILL CONTINUE TO PRESS EASTWARD ACROSS THE FORECAST
AREA THROUGH TONIGHT. HIGHS THIS AFTERNOON SHOULD BE MAINLY IN THE
80S...WITH MID OR UPPER 70S MORE LIKELY IN OUR FAR WESTERN ZONES.
ALTHOUGH SOME STORMS ARE POSSIBLE THROUGH THE MORNING AND INTO
EARLY AFTERNOON...IT APPEARS MAIN SEVERE RISK IS 4 PM TO 10 PM.
0 TO 6 KILOMETER BULK SHEAR VALUES ARE EXPECTED TO BE 30 TO 50
KNOTS...MORE THAN ADEQUATE FOR ORGANIZED STORMS.

FRONT WILL CONTINUE TO MOVE EASTWARD TONIGHT...WITH PRECIPITATION
CHANCES GENERALLY DECREASING AS THE NIGHT PROGRESSES. KEPT A SMALL
POP SUNDAY MORNING FOR PARTS OF THE AREA AS SOME SHOWERS MAY LINGER.
SUNDAY WILL BE NOTICEABLY COOLER WITH A NORTH BREEZE...AND EXPECT
MOST READINGS TO TOP OUT IN THE 70S.

EXPECT THE PERIOD FROM MONDAY THROUGH TUESDAY TO BE DRY...AND
HAVE TEMPERATURES SLOWLY MODERATING THROUGH MID WEEK. MID
TROPOSPHERIC RIDGE WILL BUILD OVER THE ROCKIES AND OUT INTO THE
PLAINS MONDAY/TUESDAY AS A TROUGH DIGS IN OVER THE WESTERN PART OF
THE NATION. THIS TURNS OUR MID LEVEL FLOW TO SOUTHWEST BY TUESDAY
NIGHT. HELD OFF A BIT ON RAIN CHANCES UNTIL WEDNESDAY...BUT WILL
NEED TO MONITOR LATER FORECASTS. MIGHT NEED TO ADD A CHANCE OF
THUNDERSTORMS TUESDAY NIGHT AS 850 MB MOISTURE RETURNS WITH LOW
LEVEL JET.

OTHERWISE MODELS AGREE ON GENERAL POTENTIALLY ACTIVE PATTERN FOR THE
MID AND LATTER PART OF THE WEEK...BUT DIFFER IN REGARDS TO DETAILS.
DID NOT HAVE A STRONG MODEL PREFERENCE AT THIS TIME.

MILLER

&&

.AVIATION...

06Z TAFS FOR KOMA...KLNK AND KOFK.

VFR CONDITIONS EXPECTED THROUGH THE LATTER PORTION OF THE FCST PD.
A COLD FRONT IS EXPECTED TO PUSH ACROSS ERN NEB SAT EVENING WHEN
CAP BREAKS...PRODUCING SCT TSRA OVER THE REGION. FROPA WILL COME
FIRST AT KOFK TWD 19/22Z...BUT NOT TILL ABOUT 20/04Z AT KOMA AND
KLNK. OCCASIONAL MVFR CONDITIONS BTWN 19/22Z-20/05Z ARE PROBABLE
AT ALL TERMINALS AT THAT TIME. MVFR CIGS THEN SETTLE IN THE REST
OF THE FCST PD.

DEE

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, May 19, 5:00 AM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 AM CDT SAT MAY 19 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-192300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 AM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS MORNING
BUT THESE SHOULD GENERALLY REMAIN BELOW SEVERE LIMITS.

THE CHANCE OF THUNDERSTORMS WILL INCREASE THIS AFTERNOON...ESPECIALLY
AFTER 4 PM.  SOME OF THE STORMS COULD BECOME SEVERE AND LAST THROUGH
THE EVENING HOURS. THE MAIN HAZARDS ARE EXPECTED TO BE LARGE HAIL AND
DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT CHANCE OF THUNDERSTORMS IS AROUND WEDNESDAY...AND CHANCES
SHOULD CONTINUE INTO FRIDAY. LATER OUTLOOKS WILL ADDRESS THE CHANCE
OF SEVERE STORMS IN THOSE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

MILLER

In the hours before

Special weather statement, May 19, 3:45 AM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
345 AM CDT SAT MAY 19 2012

NEZ011-012-017-190930-
CEDAR NE-PIERCE NE-KNOX NE-
345 AM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR CEDAR...NORTHEASTERN PIERCE
AND SOUTHEASTERN KNOX COUNTIES UNTIL 430 AM CDT...

AT 341 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR OSMOND...OR 25 MILES NORTH OF
NORFOLK...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OSMOND...WAUSA...COLERIDGE...MAGNET AND MCLEAN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 367 AND 373.
 HIGHWAY 81 BETWEEN MILE MARKERS 180 AND 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4270 9739 4250 9715 4229 9754 4243 9769
TIME...MOT...LOC 0841Z 229DEG 25KT 4238 9760

SMITH
Special weather statement, May 19, 5:45 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
545 AM CDT SAT MAY 19 2012

IAZ043-191115-
MONONA IA-
545 AM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONONA COUNTY UNTIL 615 AM CDT...

AT 543 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR ONAWA...OR 37 MILES SOUTH OF
SIOUX CITY...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ONAWA...WHITING...BLENCOE...CASTANA...TURIN AND RODNEY.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 105 AND 120.

LAT...LON 4188 9613 4191 9615 4197 9613 4198 9618
      4200 9619 4201 9622 4203 9622 4208 9627
      4222 9611 4221 9594 4209 9578
TIME...MOT...LOC 1043Z 224DEG 19KT 4199 9616

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 5:45 AM CDTSpecial Weather StatementOAXMonona30 min
May 19, 6:27 AM CDTSpecial Weather StatementOAXMonona18 min
May 19, 6:55 PM CDTSevere Thunderstorm WarningOAXMonona50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.